Alert archive / Georgia / Dense Fog Advisories in 2021

Dense Fog Advisory 1, NWS Atlanta, GA

January 1, 202153 counties in Georgia

NWS Atlanta, GA issued this dense fog advisory at Jan 1, 2021, 1:26 AM EST for 53 counties in Georgia. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2021, 1:26 AM EST (06:26 UTC)
Expired
Jan 1, 2021, 10:00 AM EST
In force
9 hr
Issued by
NWS Atlanta, GA
All 53 counties

Baldwin County, GA, Banks County, GA, Barrow County, GA, Butts County, GA, Cherokee County, GA, Clarke County, GA, Clayton County, GA, Cobb County, GA, Dawson County, GA, DeKalb County, GA, Douglas County, GA, Emanuel County, GA, Fayette County, GA, Forsyth County, GA, Fulton County, GA, Glascock County, GA, Greene County, GA, Gwinnett County, GA, Hall County, GA, Hancock County, GA, Henry County, GA, Jackson County, GA, Jasper County, GA, Jefferson County, GA, Johnson County, GA, Jones County, GA, Lamar County, GA, Laurens County, GA, Lumpkin County, GA, Madison County, GA, Monroe County, GA, Montgomery County, GA, Morgan County, GA, Newton County, GA, Oconee County, GA, Oglethorpe County, GA, Pickens County, GA, Pike County, GA, Putnam County, GA, Rockdale County, GA, Spalding County, GA, Taliaferro County, GA, Toombs County, GA, Towns County, GA, Treutlen County, GA, Union County, GA, Walton County, GA, Warren County, GA, Washington County, GA, Wheeler County, GA, White County, GA, Wilkes County, GA, Wilkinson County, GA

The radar

The Atlanta radar (KFFC), 96 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 6.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
489 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WWUS72 KFFC 010626
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
126 AM EST Fri Jan 1 2021

GAZ008-009-013>016-021>025-027-032>039-043>051-054>062-068-
070>076-084>086-097-098-111>113-011430-
/O.NEW.KFFC.FG.Y.0001.210101T0626Z-210101T1500Z/
Union-Towns-Pickens-Dawson-Lumpkin-White-Cherokee-Forsyth-Hall-
Banks-Jackson-Madison-Cobb-North Fulton-Gwinnett-Barrow-Clarke-
Oconee-Oglethorpe-Wilkes-Douglas-South Fulton-DeKalb-Rockdale-
Walton-Newton-Morgan-Greene-Taliaferro-Fayette-Clayton-Spalding-
Henry-Butts-Jasper-Putnam-Hancock-Warren-Pike-Lamar-Monroe-Jones-
Baldwin-Washington-Glascock-Jefferson-Wilkinson-Johnson-Emanuel-
Laurens-Treutlen-Wheeler-Montgomery-Toombs-
Including the cities of Dahlonega, Cleveland, Gainesville, 
Marietta, Atlanta, Lawrenceville, Athens, Douglasville, 
East Point, Decatur, Conyers, Covington, Peachtree City, Griffin,
Milledgeville, Swainsboro, Dublin, and Vidalia
126 AM EST Fri Jan 1 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Portions of north and central Georgia.

* WHEN...Until 10 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
025 
WWUS72 KFFC 011449
NPWFFC

URGENT - WEATHER MESSAGE
National Weather Service Peachtree City GA
949 AM EST Fri Jan 1 2021

GAZ008-009-013>016-021>025-027-032>039-043>051-054>062-068-
070>076-084>086-097-098-111>113-011600-
/O.EXP.KFFC.FG.Y.0001.000000T0000Z-210101T1500Z/
Union-Towns-Pickens-Dawson-Lumpkin-White-Cherokee-Forsyth-Hall-
Banks-Jackson-Madison-Cobb-North Fulton-Gwinnett-Barrow-Clarke-
Oconee-Oglethorpe-Wilkes-Douglas-South Fulton-DeKalb-Rockdale-
Walton-Newton-Morgan-Greene-Taliaferro-Fayette-Clayton-Spalding-
Henry-Butts-Jasper-Putnam-Hancock-Warren-Pike-Lamar-Monroe-Jones-
Baldwin-Washington-Glascock-Jefferson-Wilkinson-Johnson-Emanuel-
Laurens-Treutlen-Wheeler-Montgomery-Toombs-
Including the cities of Dahlonega, Cleveland, Gainesville, 
Marietta, Atlanta, Lawrenceville, Athens, Douglasville, 
East Point, Decatur, Conyers, Covington, Peachtree City, Griffin,
Milledgeville, Swainsboro, Dublin, and Vidalia
949 AM EST Fri Jan 1 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING...

While some lingering patchy fog will remain possible, earlier 
dense fog has lifted and visibilities will continue to improve 
through late morning.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this dense fog advisory went out at Jan 1, 12:41 AM EST, 45 minutes earlier.

Area forecast discussion, Jan 1, 12:41 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1241 AM EST Fri Jan 1 2021

.PREV DISCUSSION... /issued 1030 PM EST Thu Dec 31 2020/

Update...

No big changes to the forecast. Rain beginning to increase across
central GA...moving north overnight.

41

Previous...

SHORT TERM /Tonight through Friday Night/...

The story for the day is the remarkable resilience for the
'wedge' front that has pushed into and stayed cemented through
most of the forecast area. The initial high pressure system on the
northeastern coastline which initiated the cold air damming
behind the wedge front is long gone, but by morning, mid-level
clouds thickened with warm and moist air being advected northward
with upper-level southeasterly flow which reduced the solar
radiation we'd normally have to help erode the wedge airmass away.
As a result, thick low-level cloud cover and patchy fog have
persisted into the afternoon and will keep highs from getting past
the mid 50s for areas south and southeast of the North Georgia
mountains. Warm, moist air overriding the front has forced
widespread light showers and drizzle throughout the area as well.
Tomorrow, another high pressure will be shifting into the
northeast, reinforcing some CAD against the mountains again.
However, the area affected will be much more limited as warm air
will lift the wedge front northward tomorrow morning ahead of an
approaching storm system.

Meanwhile, in the mid- to upper-levels, a cutoff low-pressure
system will quickly lift northward through the Southern Plains and
through the Ozarks as it joins up with the polar jetstream. As
this transition occurs, the system will become vertically stacked
with a surface low-pressure system and the storm system will
occlude. Once the low-pressure system becomes occluded, there will
be reduced forcing for a cold front which is expected to slow
down and stall out in Mississippi and Alabama tomorrow morning and
afternoon, but not before kicking off a broken line of showers
and thunderstorms expected to move through the area from late
tomorrow morning through early tomorrow evening. This line of
storms will follow another round of showers expected tonight for
most of North Georgia as the wedge front currently draped across
the forecast area lifts northward allowing warm, near saturated
air to coat the rest of the forecast area.

Within this warm sector, the dynamics are very favorable for
severe thunderstorms within this storm system, with ample upper-
level shear, 0-1 km SRH above 250 m2/s2, and very impressive
sickle shaped hodographs. However, despite dewpoints surging into
the 60s, the upper-level southeasterly flow will advect very warm
temperatures aloft, significantly limiting the thermodynamic
vertical profiles and surface-based instability. Limited upper-
level CAPE will exist but looks to remain below 500 J/kg, but the
only model bringing any SBCAPE into the forecast area is the HRRR,
with all other CAMS keeping any meager SBCAPE along the
baroclinic frontal zone lagging behind the main line of storms
further west. With all that in mind, the environment will have
potential for isolated severe thunderstorms with damaging wind
gusts and a couple brief tornados possible. However, the ability
for any storms to rotating significantly and spawn tornadoes will
be very dependent on getting surface-based instability into the
storms to harness the low-level shear profile which at this point
looks unlikely but not impossible.

After the main line of showers and thunderstorms moves through,
the stalled cold front should be reinforced by another wave of
cooler air and push through late tomorrow night. Rain chances will
linger into Saturday morning with an additional shortwave kicking
through during the long term period.

Thiem

LONG TERM /Saturday through Thursday/...

The long term period picks up on Saturday with the remains of the
cold front draped across central/southern Georgia while an upper-
level closed low/associated trough traverses the South Central
States and ArkLaTex. Deep-layer southwesterly flow ahead of the
approaching trough will pull Gulf moisture across the CWA through
the day. Models generate the majority of rain on Saturday across
central and eastern portions of the CWA as broad ascent from the
approaching trough overspreads the frontal zone. Have likely to
categorical PoPs for said area on Saturday. Periods of heavy rain
and localized flooding could be concerns, as storm total QPF for
Saturday morning through Sunday morning is 2.0 to 2.5 inches
across the southeastern portion of the CWA. In addition, bulk
shear looks to be decent, so will have to monitor Saturday for a
strong to severe storm risk. The trough and its attendant
moisture will then quickly lift to the northeast, making for a dry
Sunday. A fast-moving upper-level impulse will drop into the
Tennessee Valley on Monday, but it will not have a sensible impact
on our weather given little to no moisture to work with over
north Georgia.

For Tuesday through Wednesday, an upper-level ridge and surface
high pressure over the area will translate to sunny skies and dry
conditions. The next system of interest will be a well-stacked
upper-level closed low, though the GFS and ECMWF differ in its
placement and motion with respect to the CWA. The GFS takes the
center of the low across the Deep South, while the ECMWF is
farther north, taking the low through the Tennessee Valley. For
now, have slight chance to low-end chance PoPs for late Wednesday
night through Thursday, as much uncertainty remains. For much of
the long term period, high and low temperatures will be above
average.

Martin

&&

.AVIATION...
06Z UPDATE...

LIFR conditions continue to be prevalent across the terminals.
Some heavier SHRA have moved across from time to time but have not
had much effect on increasing cigs or vsby. Will therefore keep
most sites at LIFR through the afternoon hours. It now appears
some site may not break out as once previously though before
sunset and lower clouds get locked in once again. Timing for TSRA
looks good in current set for this afternoon and no changes there.
We finally get some improvement late tonight after 06Z but only
to MVFR. Winds will be gusty in the SHRA for this afternoon and
then shift to SW bu 03Z this evening at ATL.

//ATL CONFIDENCE...06Z UPDATE...

Medium on LIFR duration.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          62  52  67  44 / 100  80  40  60
Atlanta         67  51  65  42 / 100  60  40  40
Blairsville     57  46  62  38 / 100  70  30  50
Cartersville    65  47  64  39 / 100  50  30  30
Columbus        71  54  67  42 /  90  60  60  40
Gainesville     58  50  64  43 / 100  80  40  50
Macon           71  57  70  44 /  90  70  70  60
Rome            67  47  64  40 / 100  40  20  30
Peachtree City  69  50  66  40 / 100  60  40  40
Vidalia         74  64  72  51 /  50  60  80  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Thiem
LONG TERM....Martin
AVIATION...Deese
Hazardous weather outlook, Dec 31, 5:48 PM EST, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
548 PM EST Thu Dec 31 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-012300-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
548 PM EST Thu Dec 31 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Ahead of a strong storm system, warm, moist air will continue
streaming into the region tonight, with isolated thunderstorms
moving into north and central Georgia overnight. Periods of heavy
rain, occasional lightning and gusty winds are the main hazards from
any storms that develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated to scattered thunderstorms are expected Friday. There is a
potential for some storms to become severe with damaging wind gusts
and a couple brief tornadoes possible. Additionally, accumulative
total rainfall through Friday is expected to be around 1.25 to 2.5
inches and isolated flash flooding is also a possibility.

For Saturday, the isolated severe storm chance shifts to southeast
central Georgia where damaging winds and locally heavy rainfall
with flash flooding is again possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, however
spotters should monitor the latest information for possible
activation on Friday.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 11:14 AM ESTSpecial Weather StatementFFCHarris, Troup31 min
Jan 1, 11:32 AM ESTTornado WarningFFCHarris, Meriwether, Troup28 min
Jan 1, 11:48 AM ESTSpecial Weather StatementFFCForsyth27 min
Jan 1, 12:08 PM ESTSpecial Weather StatementFFCFayette, Meriwether, Pike37 min
Jan 1, 12:45 PM ESTSpecial Weather StatementFFCButts, Henry, Lamar, Spalding30 min
Jan 1, 1:35 PM ESTSpecial Weather StatementFFCMarion, Talbot, Taylor, Upson25 min
Jan 1, 1:44 PM ESTRiver Flood WarningFFCForsyth, Fulton44 hr
Jan 1, 2:01 PM ESTTornado WarningFFCCrawford, Monroe, Taylor, Upson29 min
Jan 1, 2:35 PM ESTTornado WarningFFCJones, Monroe25 min
Jan 1, 2:50 PM ESTRiver Flood WarningFFCForsyth15 hr
Jan 1, 2:57 PM ESTTornado Warning Tornado observedFFCBaldwin, Jasper, Jones, Monroe, Putnam23 min
Jan 1, 3:04 PM ESTTornado WarningFFCGreene, Hancock, Taliaferro, Warren26 min
Jan 1, 3:28 PM ESTTornado WarningFFCTaliaferro, Warren, Wilkes32 min
Jan 1, 3:36 PM ESTTornado WarningFFCGreene, Hancock, Putnam24 min
Jan 1, 3:39 PM ESTTornado WarningFFCBaldwin, Hancock, Putnam22 min
Jan 1, 3:58 PM ESTSpecial Weather StatementFFCBibb, Peach32 min
Jan 1, 4:05 PM ESTSpecial Weather StatementFFCHancock, Taliaferro25 min
Jan 1, 4:30 PM ESTSpecial Weather StatementFFCJones30 min
Jan 1, 4:33 PM ESTSpecial Weather StatementFFCTaliaferro, Warren, Wilkes27 min
Jan 1, 5:37 PM ESTSpecial Weather StatementFFCGlascock, Washington23 min
Jan 1, 6:07 PM ESTSpecial Weather StatementFFCDodge, Johnson, Laurens23 min
Jan 1, 6:09 PM ESTSpecial Weather StatementFFCGlascock, Jefferson36 min
Jan 1, 6:34 PM ESTSpecial Weather StatementFFCJohnson, Treutlen41 min

Nearby

Dense Fog Advisories in Georgia, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.